[Skip to Navigation]
Article
September 1989

Priapism Following Testosterone Therapy for Delayed Puberty

Author Affiliations

Department of Pediatrics
Department of Surgery (Urology) Bowman Gray School of Medicine Wake Forest University 300 S Hawthorne Rd Winston-Salem, NC 27103
116 S Main St Kernersville, NC 27284

Am J Dis Child. 1989;143(9):1001-1002. doi:10.1001/archpedi.1989.02150210017011
Abstract

Sir.—The article by Kaplowitz1 in the January 1989 issue of AJDC again underscores the usefulness of testosterone as an agent for the diagnosis and treatment of delayed puberty. The safety of this therapy is implied in this and other articles discussing this treatment modality.13 There is a statement in Kaplowitz's article, similar to that in other articles written on this subject: "Although more frequent erections were noted, this was not felt to be excessive in any patient." While such a statement appears true for the majority, it is important to note that prolonged painful erections do occur on occasion during such testosterone therapy. We have recently observed three patients who developed prolonged erections during testosterone therapy, one resulting in clinical priapism.

Patient Reports.—Patient 1.—A 14-year-7-month-old boy with Tanner stage I sexual development and a growth rate of 3.2 cm/y during the 18 months prior to

Add or change institution
×